How many Dilantin users get a lot of unwanted hair growth?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

picocrescent
New Member


Date Joined Dec 2007
Total Posts : 7
   Posted 12/29/2007 10:01 AM (GMT -7)   
I'm a guy who's been using Dilantin since 1994.  One of the many side effects has been an embarrassing amount of unwanted new long, coarse hair growth on my chest (I already had some hair on my chest but nothing like this) and a fair amount  of similar hair on my back, top of my shoulders and upper arms.  I have a fantastic spouse who is extremely nice, understanding, supportive, loving, and upbeat.  However, she indicated several years ago, in a sensitive manner, that my excess body hair is sort of a turn-off.  There's nothing wrong with her being truthful, and I am glad she told me.  I cruised other websites dealing with sexuality and have found that more or less the vast majority of women (by some counts 90%) consider this kind of body hair to be rather disgusting.  I've lived with this for well over a decade and it's hurt my self-esteem.  I've kept quiet about it, but I thought what the heck maybe I'd post this.  I saw one other poster who said he had some excess hair growth, but I doubt it's like I've experienced.  I have an excellent neurologist, and he's indicated that I'm very sensitive to these drugs, suffer most of the known side effects, this is a documented side effect, and unfortunately Dilantin is the only one that helps control my epilepsy (I have literally tried them all).  I tried several times over the years to remove the hair, particularly on my back, by regular body waxing at a very upscale knowledgeable salon, but the hair is just too numerous and coarse to adequately remove that way.  It's extremely uncomfortable as it starts to grow back (which is does quickly).  I consulted a top-notch dermatologist, but I am not a candidate for laser hair removal because many of my hairs are grey.  Trimming, shaving and Nair and the like don't help, for various reasons.  Anybody else in this sort of a fix?  I guess my post is along the lines of "misery loves company."  It'd make me feel better if I'm not the only one who's been nailed to this extent by this side effect. sad

RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 1/18/2008 11:50 AM (GMT -7)   

Pinocrescent:

You're not alone.

I have the exact same problem with unwanted hair growth. It's so embarrasing that I won't even take off my shirt in the summer plus my kids think it's gross. I could have wrote the same post per bete.

I won't even go swimming.

I've been on dilantin since 1979 and also have all the other side affects as well.

- unwanted hair growth

- stigmosis

- very poor gait (from the dilantin and pheonobarb)

- short term memory loss

- slurred speech (sounds like I'm drunk)

- erectile dysfunction

- very poor hand/eye co-ordination and dexterity.

- mood swings

I don't have liver probs or overgrowth of the gums

 

Randy

 

 


Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


picocrescent
New Member


Date Joined Dec 2007
Total Posts : 7
   Posted 1/21/2008 11:48 AM (GMT -7)   

Thanks SO much for sharing with me.  It REALLY makes me feel better, knowing I'm not the only one.  I too don't take off my shirt in public or go swimming (and we have a pool!).  Randy, you and I could be clones regarding the list of side effects. :-)


picocrescent


picocrescent
New Member


Date Joined Dec 2007
Total Posts : 7
   Posted 1/21/2008 2:38 PM (GMT -7)   
RanMan and Anvil3 both mentioned ED as a side effect, which caught my attention.  I want to ask them more about that.  I liked the format of RanMan's response.  Here's mine, re side effects from Dilantin/Lorazepam:
 
- Significant reduction of mental sharpness
- Substantial reduced memory
-Signficant fatigue, no matter how much sleep I get
-Peripheral Neuropathy in feet, and starting in fingers
-Bone density reduction
-ED
-Moodiness
-Slightly swollen gums
-Unwanted hair growth (as you know)
-Balance problems sometimes
-Tremor in fingers and hands
-Weird sleep pattern (often can't go to sleep before 3 or 4 am no matter how tired)
-Other stuff
 
I also have acid reflux, not related to the drugs or epilepsy
 
I have partial simple seizure syndrome.  I experience breakthrough of my primary medication 3-5 times daily (it's unpleasant and distracting).  At those times, I use Lorazepam (or one dose of Clonazepam before I go to sleep), or sometimes an additional 10-30 mg of Dilantin.  Works well within an hour at the most, to control everything during the day.  Sometimes I experience constant breakthrough for several hours in the very early morning (midnight to 3 am) if my Dilantin level isn't quite right.  No gran mal seizure since '94.
 
Daily, I take 340 mg Dilantin (you read that right -- I take apart a 100 mg capsule and refill it 1/10 full to get a more proper dose), 3.5-4.0 mg of Lorazepam, and 0.5 mg Clonazepam.  10 mg of Prozac to alleviate moodiness.
 
Of all of the side effects, the ED only appeared last year.  Prior to that, starting several years ago I was fine but it was starting to take a long time to reach orgasm, so I could go a long time (that was the only side effect I've ever liked). Then last year, out of the blue, blammo -- ED.  Of all my side effects, including the body hair, ED is the one that's nailed my self-esteem the most.  We first thought it was the Prozac, but when I discontinued that for about a month, it was clear that it was the Dilantin/Lorazepam.
 
I've tried Viagra and Levitra.  Levitra is better, but neither one does the trick.  I'm not a candidate for implant surgery, nor do I want to do that.  RanMan and Anvil3, have you guys found anything better to get past the ED?
 
Picocrescent

picocrescent


RanMan
Veteran Member


Date Joined Feb 2003
Total Posts : 665
   Posted 1/21/2008 3:29 PM (GMT -7)   
pricocrecent,
 
I also have the same symptoms as you described above.
Here is one more symptom you might not de aware of:
 
I saw my neurologist recently and he noticed my operation scar on the palm of my hand, I told him that it was from an operation I had for "trigger finger". Then he said it was from long term use of Dilantin ~ called "Dupyutren's Contracture".
The attached documentation states that one of the causes is "Epilepsy" as well as acoholism and diabetes.

I had no idea that this condition was linked to epilepsy.

I have this condition:

http://health.yahoo.com/ency/healthwise/ue4602/ue4609;_ylt=Aj2_X8XcrCXbu2iImL.RQz_ogrMF
Diagnosed with Epilepsy & Ulcerative Colitis.
Current Medications: Diantin 275mg, Pheonobarb 150mg, Asocol 3,000 mg.


PAlady
Veteran Member


Date Joined Nov 2007
Total Posts : 6795
   Posted 3/14/2008 12:37 PM (GMT -7)   
I know this thread seems to be mosty about males, but as a female with unwanted hair growth I can relate in a different way. Mine is very visible - facial hair, that as I've gotten older has continued to worsen. Now it's embarassing, as I have a "shadow" by late afternoon like a man! I try to remember that dilantin has truly given me a mostly normal life, as I'm 58 and have been able to work, drive, etc., at least up until I took a fall a few years ago and have had to deal with chronic pain, back surgeries, etc. So I put up with the hair. I've also had gum surgery years ago, and know I need to take good care of my teeth and gums because I sure don't want to go through that again!

I guess maybe I'm saying that the hair growth may be something you'll have to accept, especially if dilantin is the main or only drug which controls your seizures. Your wife perhaps needs to adjust, just as we have to make many adjustments over the years, in regard to hair grownth. ED is more serious and complicated, and I hope you and your doctor can find a way to help you with this.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 6:05 PM (GMT -7)
There are a total of 2,733,262 posts in 301,097 threads.
View Active Threads


Who's Online
This forum has 151238 registered members. Please welcome our newest member, ejc61.
334 Guest(s), 9 Registered Member(s) are currently online.  Details
imagardener2, Artist Mark, Scaredy Cat, JoeInBucks, LG13, time2reclaim, ShinytopPC, sam12, Meshawmama


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer